In life, many things change. Friends change. Opinions change. Conditions change. Homes change. Yet, there is one thing that stands like a solid rock in the water. You. Your personality, your identity. Deep down it’s somehow always the same.
But, what if you lose a grip on that? What if there is something that makes you question yourself, who you are and who you have always been?
Well, let’s talk about it. Because today marks a special day. I just visited a new psychiatrist.
Knock, knock. Who’s there? Prescription medication.
Last year I started my journey to fully understand myself and my emotions. In the hopes of finding the right help, I met a psychiatrist near me. A few sessions later, he was of the opinion that I would run through my life with an undiagnosed bipolar disorder.
Shocked as I was, I turned my life to the only thing that an untrained, narrow-minded person like me would: strong narcotic medication. Of course with the blessings of my doctor. Now I was running through life with a prescription drug. Sounds healthy.
Starting a medicated journey – I am going on an adventure!
Fully armed to meet my diagnosis head-on, I jumped straight back into life. I started taking the medication and immediately had the goddamn best sleep I have ever had. Luckily, it was a Friday evening, because 30 minutes after taking the first pill, I slept for 16 hours.
The medication was supposed to help my mood stabilize throughout the day and make me calmer, more focused and less emotional. And that definitely worked well.
After waking up from my 16 hour nap, I started to feel the first effects. I felt tired, lazy and just overall gloomy. Now, I totally expected that to happen, as I talked with my doctor about it. However, I didn’t expect this stuff to knock me straight out of my shoes.
Eventually, I started to feel really good. I was not feeling as depressed as usual, nor was I overly hyper. I was actually able to control myself and be calm. No more tremors, no more million thoughts at once. I cleared up.
A change of heart – Why did I stop taking this medication?
Now many of you probably think: “Hey Tom is saved! He is doing alright!” And yeah, it was like that for quite some time.
With my medication I was probably the perfect employee. My focus was sharper than the razorblade we all used in our first shaving experiences.
I didn’t notice many of the other, more social influences of the medication. Why? Well, because my lonely self doesn’t really meet a lot of people in Berlin like I used to in England.
But, once I went back to England, it is when I fully realised the effects this pill had on me. It was a new me, who went to meet his friends. It was a calm me, it was a shy me, it was me that held back, it was a completely emotionless me. And anyone who knows me, knows that I am totally not like that.
The Tom who would down two Vodka shots to then dance on the table, became the Tom who would drink water and stand on Millenium Bridge to look at the water for 30 minutes without saying a word. Plus being incredibly tired at 8 PM.
My friends started questioning me. They asked me what was wrong with me. They told me I had changed. They said that this Tom wouldn’t be the real Tom. I shouldn’t take this medication.
So, I started to think. Thinking turned into reflecting. Is this really me? Can this be me? Who have I been before taking this medication? Was that the real me?
I was scared. I was truly scared that after leaving the UK I would now also become the misfit and outcast of my “home”-group. I already felt more than alone in Berlin. Left behind. Different. I didn’t want to disconnect with my friend group in the UK as well. It really broke me.
For hours and hours, I was sitting and thinking about myself and my personality. I had endless conversations with close friends, who knew both sides of me. They tried to talk sense into me, but every time left me with a feeling of anxiety.
And on that note, I want to mention that I don’t blame anyone for my emotions or pain. Actually, I feel glad that they questioned me and my way to approach this. No one else really did.
My personality was broken in a million pieces. And putting it all back together was tough. Once you lose the sense of your personality, everything goes down the gutter. You don’t have an identity. You lose your way. And you lose your connection with yourself. It all just kept on spiralling down into a personality crisis. A full-on crash.
I lost grip on who I am, who I was and who I am going to be. Totally lost. Completely alone. Questioning myself at every turn.
At this point, I made a decision. I am who I used to be. This illness – it is a part of me. It made me who I am. And my friends love me because of the way that it makes me.
This medication however, took everything that made me unique. I don’t want to become an emotionless husk. Yeah I am hyper – it makes me funny. Yeah I am emotional – it makes me empathetic. And yeah I am fucking crazy – it makes me have the best experiences with the people I value.
My withdrawal experience
While that all sounds incredibly empowering, I don’t suggest anyone to simply stop taking prescribed narcotic medication. Simply because, your body depends on it at some point, which leads to strong withdrawal symptoms. And gosh those were scary. Here are some of my top symptoms after self-diagnosing my disorder as healed:
- Waking up endless times during the night
- Horrible nightmares and night terrors/paralysis
- Cold sweating
- Stomach cramps and a constant feeling like you are about to puke
- Diarrhea or constipation
- Some of the worst headaches you can imagine
Leave a Reply